Desktop effects have been suspended by another application

I always got this pop-up when I plug/unplug the external monitor on my ThinkPad X1E2.

I use Nvidia 450.57, hybrid mode. I tested under kernel 5.7 and 5.8, testing branch and stable-staging branch.

However I don’t see this problem under Arch with about the same setup.

I have the same since a few month with my desktop computer and Nvidia card. I thought it was a driver thing and just got used to enabled the effects when I enable/disable the secondary monitor.

I was using Arch for a while before Manjaro added support to nvidia 450 driver. This never happened in Arch. So it’s like something related to Manjaro’s handling of nvidia driver. Anyway, as you said, it’s not a big deal, just a bit irritating.

No this doesn’t fix it. The issue is not that the compositor is disabled but that desktop effect are disabled. Not sure the explicit difference but for sure I do not have this settings ticked and still have this issue when enabling or disabling the external monitor (TV).

Thanks! But this trick doesn’t work for me.

having the same problem… Is there any way to fix this issue?

Just note that we replied to messages that are now deleted by its author. It has been suggested to disable the compositor option ‘allow applications to disable composition’ but it is not the issue despite some similarities. After being wrong author Fabby decided to reply to us with crying emoticons and removed his messages.

I am having the same issue, but I have Intel graphics.

On a fresh installation (stable branch) with kernel 5.7 and nvidia 450.57, I haven’t experienced this problem. :grinning:

On my laptop, I can confirm the key step that fixed this desktop effects suspension issue:

System Settings -> Workspace Behavior -> Desktop Effects -> Virtual Desktop Switching Animation

Change from Slide to Fade Desktop

I tried but this is the same issue, I initially had the Cube effect there.
Are you sure you FIXED the issue, or were the Desktop Effects disabled when you ‘fixed’ it? If they were disabled then you couldn’t trigger the issue.

I rebooted a few times to test it. I also pressed the key combination many times to test it. Desktop effects is actually visible via translucency of the bottom panel. The issue just disappeared.

Previously, I would see the popup if starting up with my external monitored plugged in. Now no more. By the way I also set Virtual Desktops -> Show animation when switching… to Fade Desktop. Maybe this plays a part as well.

OK. No luck for me the issue is somewhere else. The issue triggers when I enable my second monitor (TV) on my side, with or without the Fade Desktop effect.

EDIT: I even tried to disable the Virtual Desktop Animation but issue persists when enabling/disabling the second monitor so on my side it is not related to the Virtual Desktop Animation.

Tried it. Did nothing.

I tested this solution again and found that I made a mistake in my previous conclusion. The real solution should be:

System Settings -> Workspace Behavior -> Desktop Effects, click Defaults.

I actually clicked Defaults before I changed Virtual Desktop Switching Animation last time.

So your current conclusion is simply get back to default settings in the Desktop Effect settings page? I’ll try that, for sure I have changed some settings so it may be worth giving it a try. Will update here in due time.

EDIT: so far, so good. I took screenshot of all my Desktop Effects settings so I will compare and try to troubleshoot it deeper :wink:

EDIT2: OK I compared default settings to my previous settings, I made this image to help me troubleshoot, green circle means I had the setting before, green strike means I had not the setting before.


After resetting settings to default, I tried each different setting one by one, by enabling and disabling the second monitor, and I couldn’t trigger the issue, even after setting everything back to where it was when I had the issue. Now it is like before, in theory, but there is no more issue of desktop effects being disabled when the secondary monitor is enabled or disabled.

I think you found the fix to that non sense issue, resetting to defaults (then in my case going back to all previous settings). It doesn’t really make sense to me but OK. Probably we had an error in a configuration file, and resetting to default fixed the error maybe?

Anyway problem seems solved for now :ok_hand:

EDIT AFTER TOPIC CLOSED: and issue is still there, if I enable or disable secondary screen while watching a video in browser or external player.

:smile: :grin: Nice finding! I think you might be right that the original configuration file contains some errors.

By the way, how did you take that screenshot?

I took 4 of them by scrolling down, then I used KolourPaint to cut and paste in one image :smiley: